Alert archive / Rhode Island / River Flood Warnings in 2024

River Flood Warning 1, NWS Boston/Norton, MA

January 9, 2024Kent County, Providence County, Rhode Island

NWS Boston/Norton, MA issued this river flood warning at Jan 9, 2024, 5:11 PM EST for Kent County, Providence County, Rhode Island. It took effect at Jan 10, 2024, 2:28 AM EST. It was in force for 21 days.

The area

The counties it named.

The facts

Issued
Jan 9, 2024, 5:11 PM EST (22:11 UTC)
In effect from
Jan 10, 2024, 2:28 AM EST
Expired
Jan 30, 2024, 5:11 PM EST
In force
21 days
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
Major

Counties Kent County, RI, Providence County, RI

The radar

The Boston radar (KBOX), 42 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pawtuxet River at Cranston (CRAR1). The gauge peaked at 14.11 ft at Jan 10, 2024, 7:00 PM EST.

actionminormoderatemajor5101501/0901/1001/1101/1201/1301/1401/1501/1601/1701/1801/1901/2001/2101/2201/2301/2401/2501/2601/2701/2801/2901/3001/31
Action stage
8 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01116500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Jan 9, 3:31 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 9, 3:31 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
331 PM EST Tue Jan 9 2024

.SYNOPSIS...
A high impact storm will bring strong to damaging winds, heavy
rain, coastal flooding and river/stream flooding. Accumulating
snow over the higher terrain will change to rain this evening.
The worst of the rain and wind will be late tonight, then taper
off after daybreak Wednesday. Dry weather follows for Thursday
and Friday, then another significant storm will impact the
region Friday night into Saturday brining another round of
strong winds and heavy rain. Gusty winds continue behind the
system into Sunday.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...

* A burst of accumulating snow expected for the higher elevations
  during the evening commute.

Main issue for the late afternoon/evening period is a burst of
moderate to heavy snow across interior MA, especially the higher
elevations. Snow is moving into central and western New Eng this
afternoon where temps are in the upper 20s and lower 30s. Precip
will overspread eastern New Eng after 4 pm. The column is
sufficiently cold to support all snow across interior MA with a
brief period of snow possible in northern CT, northern RI into
NE MA before changing to rain. Precip will be mainly rain at the
onset across southern RI and SE MA.

Models are indicating a decent thump of snow late afternoon and
evening coinciding with the evening commute, especially over
the Berkshires and northern Worcester Hills. A brief period of
strong omega in the DGZ will support a few hours of 1"/hr
snowfall rates and this is supported with HREF/SREF probs and
there is even a low prob of brief 2"/hr rates in the Berkshires.
This will result in hazardous travel during the evening
commute, with main impact over the higher elevations. Snow will
change to rain between 7 and 10 pm from south to north across
interior MA.

Total accum into the evening before the changeover will be 1-3"
in the Worcester Hills with locally up to 4" near the NH
border. In the Berkshires, expecting accums of 2-5" with locally
up to 6" near the VT border. Across the low elevations of
interior MA, accums up to an inch is possible before it changes
to rain.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Key Points...

* Heavy rain with widespread 2-3 inches and locally 4 inches tonight
  into early Wednesday leading to river and poor drainage flooding

* Strong to damaging winds late tonight and early Wed resulting in
  tree damage and power outages, especially near the coast

* Minor coastal flooding during the Wed morning high tide, with
  pockets of moderate flooding along the south coast

A highly anomalous multi hazard storm will impact SNE later tonight
into early Wed. A rather strong and anomalous low pres moves into
the Gt Lakes late tonight and early Wed with forecast SLP below the
minimum of the CFSR climate database. Ahead of this storm will bring
a highly anomalous wind field, PWATs and integrated water vapor
transport leading to strong winds and heavy rainfall. Did not make
any changes to the wind and flood watch headlines. Regarding the
coastal flood headlines, we upgraded to coastal flood warnings for
Narragansett Bay and the south coast and Marthas Vineyard, with
coastal flood advisories along the east coast.

Rain and flooding...

A strong signal for heavy rainfall with 3-4SD PWAT anomalies and 5-
6SD wind anomalies leading to highly anomalous integrated water
vapor transport. Strong forcing for ascent acting on this anomalous
moisture will translate to widespread heavy rainfall with peak
rainfall rates up to 0.5-0.75"/hour during the 03-09z period. May
also see a few t-storms given strong forcing and marginal elevated
instability. In fact, a fine line is possible toward daybreak along
the cold front. Heaviest rain will move to the east by daybreak as
dry slot moves in, with just a few showers during Wed as strong
shortwave moves through.

HREF probability matched mean rainfall which normally offers a
reasonable scenario indicating widespread 2-3 inches rainfall with
locally up to 4 inches across portions of RI and CT. In fact, 100
member NBM ensemble has 70-80 percent probs of greater than 3 inches
in RI.

In addition to rainfall, snowmelt will play a big role in
exacerbating any flooding as about 0.75" to 1.50" SWE exist in the
snowpack. All of this will be released south of the MA Pike adding
to the amount of water going into rivers/streams across CT/RI and
eastern MA. The biggest concern is the Pawtuxet River at Cranston
which is forecast to exceed major flood threshold with a forecast of
14.1 feet. The Blackstone river at Northbridge is forecast to reach
moderate flood with many rivers in eastern/NE MA and CT reaching
minor flood. In addition to river flooding, considerable poor
drainage and urban flooding is likely, especially in areas with snow
clogged drains.

The amount of snowmelt is less certain across interior northern and
western MA as temps will not get quite as warm as areas to the south
and initially the snow will be able to absorb a lot of the rainfall.
So while river flooding should not be a big concern across interior
northern MA, poor drainage flooding is possible given many storm
drains are still clogged by snow.

Strong winds...

Hi-res guidance is indicating 80-90 kt low level jet at 925 mb
across SE New Eng, peaking 06-10z and moving east of the Cape by
12z. This jet peaks at 5-6SD above normal and the NAEFS ensemble
mean 850 mb wind is greater than the maximum of the CFSR climate
database for this time of year. While this is a very strong signal
for strong to damaging wind, there is some uncertainty with how much
wind will mix down due to low level inversion which is usually the
case with S/SE flow. One strong signal that we normally see with
damaging S/SE wind events is anomalous low pres tracking to the west
with strong pressure falls. We certainly have this for this event.
In fact, guidance is forecasting 8-11 mb pres falls in 3 hours late
tonight which is quite impressive and this will help to enhance the
winds due to the isallobaric acceleration. Our current thinking is
peak gusts 55-65 mph near the south coast through SE MA and Cape
Ann, focused in the midnight to 6 am period. An examination of model
soundings indicate that we need to reach the mid 50s to erode
inversion enough to support these gusts. If temps only reach lower
50s, winds will probably underperform with gusts more in the 45-55
mph range. The other wildcard is all the hi-res guidance sources are
indicating some sort of fine line moving through 08-12z which will
help to enhance wind gusts. In fact, CSU machine learning severe wx
probs are indicating a low risk of severe wind. Overall, we think
this wind event will not be quite as strong as the Dec 17-18 storm
as the low level jet is a bit weaker and not as expansive.

Less wind further inland across interior northern and western MA as
snowpack will help to keep temps cooler (mainly mid/upper 40s)
keeping inversion in place. Expecting peak gusts mainly 35-45 mph
here.

Coastal flooding...

See coastal flood section below

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...

Highlights:

* Quiet and dry Thursday and Friday with above normal temps

* Another strong storm system with a multitude of impacts Friday
  night into Saturday

* Winds remain strong Sunday with near to below normal temps

Thursday and Friday:

Rising heights Thursday night will allow for things to dry out with
some clearing skies. A moisture starved shortwave passes over the
region late Thursday into Friday which could bring a very isolated
shower or two but nothing that would accumulate. Partly cloudy to
mostly clear skies both Thursday and Friday with slightly above
normal temps in low 40s for highs.

Friday night - Saturday:

Our next weather system takes aim at the region sometime Friday
night through Saturday with eerily similar characteristics to the
system effecting the region tonight.

Another deep neutrally tilted long wave trough becomes negatively
tilted as it lifts into the Great Lakes region and into New England.
A very strong sub 980mb low will make similar track through the
Great Lakes Friday night into Saturday with strong southerly winds
and heavy rain out of head of the low. There remains some
uncertainty in the track of the low with the GFS taking a stronger
eastern track while the EURO keeps it further west and a bit weaker.
Either way, impacts from strong winds and heavy rain will be felt
with this system and details for each threat are discussed below.

Winter/Snow:

Like with tonight's system, A front end thump of snow is possible
with this system. At most, 1-3 inches of snow is possible across the
interior high terrain before precipitation flips to all rain. Temps
during the day Friday will be above freezing in the upper 30s to low
40s which could keep all precipitation as rain if temps never drop
below freezing.

High Winds:

There is a moderate signal for strong to damaging winds again
overnight Friday and even lasting into Sunday. Another robust
southerly LLJ with 925mb winds of 60-80 knots enters the region
overnight Friday into Saturday. There remains some uncertainty in
how strong the southerly winds can get due to the track of the low.
An eastern track would result in higher southerly winds and while
the western track would mean lower southerly winds. This is
reflected in the probs for highest wind gusts showing large spread
in the ensembles and deterministic guidance. regardless, NBM probs
for gusts greater then 58mph (High Wind Warning) are already low to
moderate at 30-60% for Cape Cod and the Islands. Further inland,
Wind gusts greater then 46mph (Wind Advisory) are low to moderate at
30-60% especially for SE MA. Behind the system on Saturday night to
Sunday, winds flip around to the WSW with Cold Air Advection (CAA).
The CAA will significantly increase our mixing potential and with
925mb winds possibly near 40-50kts, advisory level winds at the
surface are possible into the day Sunday.

Heavy Rain and River flooding:

Deep moisture streaming up from the gulf of Mexico once again will
bring PWATS back up into the 1.2-1.4 range which is 2-3 standard
deviations above normal for this time of year. Early indications
from the deterministic models show a wide spread 1-2 inches across
the region with localized 3"+. Ensembles are not as robust at the
moment due to spread in the individual runs. Ensembles show less
then 10% probs of 2+ inches while probs for 1" are moderate at 30-
60%. Given the rain expected with tonight's system, rivers and
streams will likely remain much higher then normal heading into this
weekend which could exacerbate the flooding potential.

Coastal flooding:

With another round of strong southerly winds and increasing astro
tides, coastal flooding could become an issue. Early indications
call for 2-4 feet of surge which if lined up with the highest winds
overnight Friday, could bring minor to moderate flooding for the
south facing coasts. The east facing coasts could once again have
minor flooding due to the high astro tides and significant pressure
falls as the system approaches.

Sunday:

As the system pulls away, the winds flip around the SW and the
pressure gradient remains tight. As stated above, the SW winds will
actually be causing CAA allowing for good mixing. With 925mb winds
still near 40-50 knots, advisory level winds will remain possible
into Sunday which could effect any power restoration efforts.
Temperatures will be much colder Sunday behind the system only
topping the low to mid 30s.

Next week:

Monday should start off dry with near to below normal temps. Another
system takes aim at the region for Tuesday or Wednesday, however
guidance remains in large disagreement this far out.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

12z TAF update: Moderate confidence due to timing.

VFR conditions will give way to MVFR/IFR later this afternoon
and evening as light rain begins, except snow in the higher
elevations of western/central MA which will transition to rain
around 00z. Peak of storm occurs 03-12z with IFR/LIFR in
rain/fog and strong SE winds gusting to 40-60kt, strongest near
coast. Conditions should improve rapidly to MVFR and VFR 13z-16z
Wed as winds shift to SW but remain gusty (20-30kt).

KBOS TAF...Moderate confidence. SE winds may start to gust prior
to 00z (22-23z?) but more confident in higher winds overnight
into early Wed morning. May be a little too slow with
improvement to VFR Wed.

KBDL TAF...Moderate confidence. May see a -SN or a -RASN mix at
start but should quickly change to rain with no accumulation on
pavement. May be a little too slow with improvement to VFR Wed.

Outlook /Wednesday Night through Sunday/...

Wednesday Night: VFR. Windy with gusts up to 35 kt.

Thursday through Friday: VFR. Breezy.

Friday Night: MVFR/IFR conditions possible. Strong winds with
gusts up to 45 kt. RA, chance SN, isolated TSRA.

Saturday: MVFR/IFR conditions possible. Strong winds with gusts
up to 50 kt. RA, isolated TSRA.

Saturday Night: Mainly VFR, with local MVFR possible. Strong
winds with gusts up to 45 kt.

Sunday: VFR. Strong winds with gusts up to 45 kt.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Overall high confidence through Wed.

Storm warnings remain in effect for all waters. Winds ramping up
this evening with peak gusts 50-60 kt after midnight and diminishing
after daybreak as the low level jet moves to the east. Winds shift
to SW Wed with 30-40 kt gusts. Seas build to 20-25 ft over outer
southern waters. Heavy rain and reduced vsbys tonight with a few t-
storms late tonight, improving during Wed.

Outlook /Wednesday Night through Sunday/...

Wednesday Night: Strong winds with gusts up to 45 kt. Rough
seas up to 19 ft.

Thursday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Rough seas up to 12 ft.

Thursday Night: Low risk for Small Craft Advisory winds with
local gusts up to 30 kt. Areas of rough seas.

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Friday Night: Low risk for gale force winds with gusts up to
45 kt. Areas of rough seas. Chance of rain, isolated
thunderstorms.

Saturday: Moderate risk for storm force winds with gusts up to
50 kt. Rough seas up to 16 ft. Rain, isolated thunderstorms.

Saturday Night: gale force winds with gusts up to 45 kt. Rough
seas up to 17 ft. Slight chance of rain.

Sunday: gale force winds with gusts up to 45 kt. Rough seas up
to 15 ft.

&&

.TIDES/COASTAL FLOODING...
We are expecting minor to moderate coastal flooding during the Wed
morning high tide. Impressive 24-hour pressure falls exceeding 40 mb
combined with strong S/SE winds will result in a peak surge of 2-3
ft along the east coast of MA and 3-4 ft along the south coast.
However, in Narragansett Bay, potential exists for a 4-5 ft surge.

Latest forecasts indicate that the peak surge will likely precede
high tide by 2-3 hours which will help to reduce the magnitude of
flooding. However, we decided to upgrade to a coastal flood warning
for Narragansett Bay and the adjacent south coast including Westport
to New Bedford where greatest risk of moderate flooding. If peak
surge is within an hour or 2 of high tide that will likely be enough
to reach 9 ft at Providence and Fall River. Even if it falls short,
widespread minor flooding is a high confidence forecast. We are also
concerned with ocean exposed coastline as very high seas just
offshore will make the flood risk worst than the tides would
otherwise suggest. Beach erosion is also a concern.

We also upgraded to a coastal flood warning for Marthas Vineyard,
mainly for Edgartown and Vineyard Haven. A surge up to 2.5-3 ft at
high tide is forecast which would result in moderate flooding.

For the eastern MA coast, we issued a coastal flood advisory. The
flood risk is a bit less here but a 2-3 ft surge would be enough for
minor flooding, especially when adding the effects of the high seas
offshore. While winds will be shifting to SW toward high tide on the
east coast, wave energy will be directed toward the coast for
several hours preceding the high tide.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Wednesday afternoon for CTZ002>004.
     Wind Advisory until 1 PM EST Wednesday for CTZ002>004.
MA...Flood Watch through Wednesday afternoon for MAZ002>021-026.
     Wind Advisory until 1 PM EST Wednesday for MAZ002>006-008>016-
     026.
     Winter Weather Advisory until midnight EST tonight for MAZ002-
     008.
     High Wind Warning until 1 PM EST Wednesday for MAZ007-017>024.
     Coastal Flood Advisory from 8 AM to noon EST Wednesday for
     MAZ007-015-016-019-022-024.
     Coastal Flood Warning from 5 AM to 9 AM EST Wednesday for
     MAZ020.
     Coastal Flood Advisory from 5 AM to 9 AM EST Wednesday for
     MAZ021.
     Coastal Flood Warning from 6 AM to 10 AM EST Wednesday for
     MAZ023.
RI...Flood Watch through Wednesday afternoon for RIZ001>007.
     Wind Advisory until 1 PM EST Wednesday for RIZ001>003.
     High Wind Warning until 1 PM EST Wednesday for RIZ004>008.
     Coastal Flood Warning from 5 AM to 9 AM EST Wednesday for
     RIZ002-004>007.
MARINE...Storm Warning until 7 AM EST Wednesday for ANZ230.
     Storm Warning until 1 PM EST Wednesday for ANZ231>237-250-251-
     254>256.

&&

SYNOPSIS...KJC/KP
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...KP
AVIATION...KP/JWD
MARINE...KJC/KP
TIDES/COASTAL FLOODING...KJC

In the hours before

Special weather statement, Jan 9, 4:11 PM EST, 1 hour before
Special Weather Statement
National Weather Service Boston/Norton MA
411 PM EST Tue Jan 9 2024

MAZ003-004-010-011-026-100300-
Eastern Franklin MA-Northern Worcester MA-Eastern Hampshire MA-
Eastern Hampden MA-Northern Middlesex MA-
Including the cities of Greenfield, Orange, Barre, Fitchburg,
Amherst, Northampton, Springfield, and Ayer
411 PM EST Tue Jan 9 2024

...A burst of accumulating snow expected during the evening
commute over the Worcester Hills...

A period of moderate to heavy snow is expected to impact the
evening commute, mainly over the higher elevation north of the
Massachusetts Turnpike. Brief snowfall rates up to an inch per
hour are possible. In addition, pockets of freezing rain will
create some slippery roadways in portions of the Connecticut
Valley.

Snow accumulations of 1 to 3 inches are expected over the higher
elevations, with locally up to 4 inches near the NH border. This
will result in hazardous travel during the evening commute. The
snow will change to rain between 8 and 10 pm.

Motorists should expect slippery road conditions late this
afternoon and evening, especially over the higher elevations.
Slow down and use caution.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 11:20 AM ESTCoastal Flood WarningBOXBristol, Dukes23 hr
Jan 9, 11:20 AM ESTCoastal Flood AdvisoryBOXBarnstable, Essex, Nantucket, Norfolk, Plymouth, Suffolk25 hr
Jan 9, 5:11 PM ESTRiver Flood WarningBOXWorcester52 hr
Jan 9, 5:11 PM ESTRiver Flood WarningBOXWashington7 days
Jan 9, 5:11 PM ESTRiver Flood WarningBOXCapitol Planning Region34 hr

Nearby

River Flood Warnings in Rhode Island, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.